Missouri, 2014

Flood and Hail in Missouri, May 24 to 26, 2014

May 24 to 26, 2014 · NWS SGF · 5 events in 4 counties and zones

An isolated strong thunderstorm produced a couple reports of wind damage and sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong thunderstorm produced a couple reports of wind damage and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 1:54 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 24, 1:54 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT Sat May 24 2014

.SHORT TERM...(This Afternoon through Sunday)
Issued at 216 PM CDT SAT MAY 24 2014

Scattered thunderstorm development will persist this afternoon with
a general migration for this activity towards the northeast given
the wind fields. We could see a few storms put down wind gusts up
to 50 mph across south-central Missouri where low level theta-e
differentials have gotten into the middle to upper 20s Kelvin.

Storms will diminish this evening with not much in the way of
activity expected overnight. The one exception may be late tonight
as a veering low level jet across the southern Plains may support
some activity getting into extreme southeastern Kansas and far
western Missouri. Otherwise, scattered convection will again be the
rule for Sunday. Wind fields look weaker than those of today
(especially west of Highway 65)...so storm movement may be more
dependent on outflow propagation. We will have to continue to
monitor the potential for localized flooding given the slow moving
storms and precipitable water values around 1.50". Temperatures on
Sunday will be a few degrees warmer than those of today...especially
across central Missouri. Highs will generally be in the lower to
middle 80s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 216 PM CDT SAT MAY 24 2014

Upper level low pressure will emerge across the southern high Plains
starting Memorial Day. While the greatest coverage of showers and
thunderstorms will be tied to this feature across the southern
Plains, we are still looking at scattered showers and thunderstorms
across the Ozarks. Temperatures will again warm into the lower and
middle 80s for highs.

Models then bring the core of that upper level low along the I-40
corridor in Oklahoma on Tuesday before slowly dropping it southeast
into the Lower Mississippi Valley by Thursday. While this track
would tend to keep the main area of focused synoptic scale lift
(and attendant heavy rainfall potential) to our south, it will
certainly provide enough lift/moisture for more diurnally driven
showers and thunderstorms. Thus, the broken record will continue.
Temperatures will not change much either with highs generally in
the upper 70s to middle 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1156 AM CDT SAT MAY 24 2014

Widely scattered pop-up thunderstorms will be possible through
early evening across the region. Will continue with VCTS mention
for now, and amend as needed if a thunderstorm develops and moves
toward a terminal. Winds will remain out of the east southeast.

Some light fog will be possible overnight, though believe at this
time that vis will remain above IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Boxell
Hazardous weather outlook, May 24, 2:45 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT SAT MAY 24 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
345 PM CDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP
  THROUGH THE AFTERNOON INTO EARLY EVENING ACROSS THE OUTLOOK
  AREA. LOCALLY TORRENTIAL RAINFALL AND FREQUENT LIGHTNING WILL
  BE THE MAIN HAZARDS WITH ANY STORMS. PONDING OF WATER ON
  ROADWAYS AND MINOR FLOODING OF LOW WATER CROSSINGS WILL BE
  POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ON BOTH SUNDAY
  AND MEMORIAL DAY WITH THE BEST CHANCES DURING THE AFTERNOON
  AND EARLY EVENING HOURS. FREQUENT LIGHTNING AND LOCALIZED
  BRIEF...BUT TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THESE
  STORMS. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF
  50 MPH...PRIMARILY ACROSS THE EASTERN OZARKS.

  A GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS WILL THEN
  DEVELOP ACROSS THE OUTLOOK AREA TUESDAY INTO WEDNESDAY AS AN
  UPPER LEVEL LOW MOVES INTO THE REGION. SCATTERED
  THUNDERSTORMS WILL THEN REMAIN POSSIBLE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, May 24, 1:20 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT SAT MAY 24 2014

MOZ102-241945-
BARRY MO-
220 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARRY COUNTY UNTIL
245 PM CDT...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADRY...OR 10 MILES SOUTH OF AURORA...MOVING
NORTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE JENKINS...MADRY...MCDOWELL...PLEASANT
RIDGE AND WHEELERVILLE.

PEOPLE IN NORTHEASTERN BARRY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3687 9385 3693 9373 3692 9362 3682 9361
      3682 9358 3681 9357 3673 9372
TIME...MOT...LOC 1920Z 232DEG 7KT 3683 9373

BOXELL
Special weather statement, May 24, 2:40 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT SAT MAY 24 2014

MOZ095-103-242115-
CHRISTIAN MO-STONE MO-
340 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN AND NORTHERN
STONE COUNTIES UNTIL 415 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HURLEY TO
HIGHLANDVILLE...MOVING NORTH AT 15 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BOAZ...CHESTNUTRIDGE...CHRISTIAN CENTER...
CLEVER...CRANE...HIGHLANDVILLE...HURLEY...NIXA...OZARK...PONCE DE
LEON...SELMORE...SPARTA AND SPOKANE.

PEOPLE IN CENTRAL CHRISTIAN AND NORTHERN STONE COUNTIES...INCLUDING
HIGHLANDVILLE...CLEVER...NIXA AND OZARK...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3687 9361 3688 9362 3707 9347 3703 9304
      3682 9320
TIME...MOT...LOC 2040Z 197DEG 11KT 3694 9348 3692 9329

BOXELL

The radar

The Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Ozark

When
May 24, 3:46 PM CST to 4:46 PM CST
Where
Ozark County, 3.45 mi N of Elijah to 3.2 mi N of Elijah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.670, -92.150

There were several low water crossings that were impassable due to rising water levels.

Hail, Dade

When
May 26, 1:35 PM CST
Where
Dade County, 3.53 mi SE of Hulstan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.410, -93.710

Thunderstorm Wind, Greene

When
May 26, 1:40 PM CST
Where
Greene County, 0.71 mi NNE of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.130, -93.247

Several large tree limbs were blown down and damaged a wooden fence in southeast Springfield near the Nature Center. A picture was sent in from a local TV station of the damage.

Hail, Greene

When
May 26, 2:02 PM CST
Where
Greene County, 0.88 mi SE of Sgf Downtown Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.210, -93.220

Thunderstorm Wind, Polk

When
May 26, 2:30 PM CST
Where
Polk County, 0.69 mi N of Tin Town
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.460, -93.200

A small barn was heavily damaged. A house had minor roof damage. Several trees were blown down near Road 244th and Road 215th. Time was estimated by radar.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508737, 508738, 508744, 508739, 508745.